Georgia, 2007

Hail and Damaging Winds in Georgia, July 28, 2007

July 28, 2007 · NWS CHS · 7 events in 4 counties and zones

A strong upper level shortwave in combination with a highly unstable environment resulted in scattered shower and thunderstorm development across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A strong upper level shortwave in combination with a highly unstable environment resulted in scattered shower and thunderstorm development across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 28, 12:49 AM EST, 56 minutes earlier.

Area forecast discussion, Jul 28, 12:49 AM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
149 AM EDT SAT JUL 28 2007

.SYNOPSIS...
A WEAK PRESSURE PATTERN WILL PERSIST ACROSS THE AREA THROUGH
SUNDAY WHILE A SERIES OF UPPER LEVEL DISTURBANCES CROSS THE AREA
FROM THE NORTHWEST. A COOL FRONT WILL APPROACH THE AREA FROM THE
NORTHWEST DURING THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE DIMINISHING IN THE NEXT
HOUR. CLOUDS WILL LINGER ACROSS THE AREA THROUGH THE MORNING. LOW
TEMPERATURES ARE EXPECTED TO DROP INTO THE LOWER TO MID 70S BY
SUNRISE.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
THE LOW ALOFT WILL MOVE INTO THE NE STATES ON SAT AND OPEN INTO A
WAVE. HOWEVER...THE MEAN TROUGH POSITION WILL REMAIN TO THE S AND
ACROSS THE REGION. YET ANOTHER SHORT WAVE TO MOVE IN FROM THE NW
SAT AFTN...AIDED BY UPPER JET MAX OF 35-45 KT. WITH PIEDMONT
TROUGH IN PLACE AND THE SEA BREEZE...VARIOUS BOUNDARIES WILL BE
AVAILABLE FOR SCATTERED CONVECTION TO FORM. STRONG TO SEVERE TSTMS
AGAIN LIKELY WITH STRONG CAPE IN ADDITION TO DYNAMICS ALOFT. TEMPS
WILL BE SIMILAR TO MAX TEMPS FOR TODAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
UPPER TROUGHING/ASSOCIATED SHORTWAVES PUSHING NW TO SE THROUGH THE
PARENT TROUGH...SEA BREEZE CONVERGENCE AND AMPLE LOW LEVEL
INSTABILITY WILL SUPPORT AN ABOVE AVERAGE CHANCE FOR THUNDERSTORMS
DURING THE SUNDAY TO MONDAY TIME FRAME...WITH CONVECTION
COVERAGE/INTENSITY PEAKING DURING THE AFTERNOON/EVENING HOURS BOTH
DAYS. INTERESTING THAT 12Z MOS GUIDANCE DEPICTS LIKELY POPS BOTH
DAYS. WHILE LIKELY OR GREATER POPS ARE CERTAINLY REASONABLE...OPTED
TO RETAIN THE ONGOING HIGH CHANCE POPS FROM PREVIOUS FORECASTS.
ASIDE FROM 12Z NAM/GFS DEPICTION OF SUBTLE 850 MB MOISTURE
TRANSPORT/MASS CONVERGENCE FOCUSED OVER THE REGION...THE SYNOPTIC
SITUATION DOES NOT YET ARGUE STRONGLY FOR MAJOR HIKES IN POPS FOR
THE 4TH THROUGH 6TH PERIODS. IN FACT...BOTH MODELS SUGGEST THAT THE
UPPER TROUGH WILL ACTUALLY RELAX WITH ASSOCIATED RISING HEIGHTS
SUNDAY...SUGGESTING A TREND TOWARD WARMER/SLIGHTLY MORE CAPPED MID
LEVELS...A SCENARIO SOMEWHAT AT ODDS WITH WET MOS
GUIDANCE...THEN...HEIGHTS FALL AGAIN AS THE TROUGH AMPLIFIES
MONDAY...AHEAD OF AN APPROACHING COLD FRONT...SUGGESTING THE
POTENTIAL FOR HIGHER POPS MONDAY. OTHERWISE...WITHIN AN
UNSTABLE/WEAKLY SHEARED ENVIRONMENT...ISOLATED THUNDERSTORMS MAY
PRODUCE DAMAGING MICROBURSTS AND HAIL SUNDAY/MONDAY AFTERNOON/
EVENING. SLIGHTLY STRONGER LOW/MID LEVEL WIND FIELDS MAY SUPPORT A
GREATER POTENTIAL FOR MULTICELL THUNDERSTORM ORGANIZATION
MONDAY.

THE UPPER LEVEL TROUGH WILL PERSIST THROUGH THE PERIOD. THIS FEATURE
WILL PUSH A BROAD SURFACE BOUNDARY INTO THE VICINITY BY TUESDAY...
THEN...THE SURFACE BOUNDARY IS PROGGED TO STALL THEN WEAKEN OVER OR
CLOSE TO THE REGION...ON THE PERIPHERY OF THE RIDGE HOLDING GROUND
SE OF THE AREA...THROUGH THE REST OF THE WEEK. THIS REGIME SHOULD
COMBINE WITH DIURNAL SEA BREEZE CONVERGENCE TO SUPPORT AT LEAST
SCATTERED CONVECTION...ESPECIALLY DURING THE AFTERNOON AND EVENING
HOURS EACH DAY.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
MAINLY HIGH CLOUDS ARE OVER THE TERMINALS THIS HOUR. PERSISTENT
CLOUDS AND LOW CROSS-OVER TEMPERATURES MAKE REDUCED VSBYS
SOMEWHAT DOUBTFUL EARLY THIS MORNING. HAVE MAINTAINED ONLY A
TEMPO GROUP AT KSAV FROM 09Z TO 12Z FOR MVFR VSBYS...SINCE CROSS
OVER TEMPERATURE IS SLIGHTLY HIGHER THERE THAN AT KCHS.

BOTH GFS AND NAM SOUNDINGS LOOK QUITE SATURATED BY 15Z TODAY. SKY
COVER ASSOCIATED WITH THE UPSTREAM SHORTWAVE MAY BE INDICATIVE OF
CONDITIONS AT TAF SITES BY LATE MORNING...WHEN THE SAME FEATURE
WILL BE APPROACHING THE AREA. HAVE THUS ADDED BROKEN MID LEVEL
CEILINGS TO BOTH KCHS AND KSAV AT 15Z...WITH CUMULUS DEVELOPING
AFTER ABOUT 18Z. CONVECTIVE POTENTIAL FOR THIS AFTERNOON IS
UNCERTAIN AT THIS POINT...SO WILL JUST MENTION CB AFTER 18Z AT TAF
SITES.

A LATE AFTERNOON SEA BREEZE CAN BE EXPECTED IN THE AFTERNOON
WHICH WILL ALLOW WINDS TO SWING AROUND TO THE SOUTH.

EXTENDED AVIATION OUTLOOK...OUTSIDE POSSIBLE MVFR OR LOWER CONDITIONS
WITHIN SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS...AND
BRIEFLY ASSOCIATED WITH FOG AROUND DAYBREAK...VFR CONDITIONS WILL
PREVAIL THROUGH THE PERIOD.

&&

.MARINE...
PEAK WIND GUSTS AT NEARSHORE BUOY SITES HAVE BEEN INDICATING WINDS
OCCASIONALLY REACHING UP TO 15 KT. HAVE SENT AN UPDATED COASTAL
WATERS FORECAST TO REFLECT SOUTHWEST WINDS 10 TO 15 KT. AFTER
SUNRISE AND THROUGH THE EARLY MORNING HOURS...WINDS MAY DIMINISH
TO 5 TO 10 KT BEFORE THE SEABREEZE DEVELOPS.

SURFACE PRESSURE GRADIENT WILL REMAIN WEAK OVER THE COASTAL WATERS
THROUGH SAT NIGHT...ALLOWING CONDITIONS TO MAINTAIN A TYPICAL
SEABREEZE/DIURNAL PATTERN. A TIGHTENING SURFACE PRESSURE GRADIENT
ON SUNDAY AHEAD OF THE APPROACHING/STALLING SURFACE BOUNDARY MAY
ENHANCE SOUTH TO SOUTHWEST WINDS...POSSIBLY SUPPORTING PERIODS OF SCEC
CONDITIONS..ESPECIALLY AT NIGHT. OUTSIDE THUNDERSTORMS...WINDS/SEAS
WILL REMAIN BELOW HEADLINE CRITERIA SUNDAY THROUGH WEDNESDAY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 27, 11:19 PM EST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1219 AM EDT SAT JUL 28 2007

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-280900-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
1219 AM EDT SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

STRONG THUNDERSTORMS...A FEW THUNDERSTORMS OVERNIGHT WILL STILL BE
STRONG WITH GUSTY WINDS...FREQUENT LIGHTNING...SMALL HAIL AND HEAVY
RAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG OR SEVERE THUNDERSTORMS...SCATTERED THUNDERSTORMS WILL
AFFECT THE AREA AGAIN ON SATURDAY AND SUNDAY. A FEW OF THESE
STORMS WILL BECOME STRONG...WITH GUSTY WINDS AND FREQUENT
LIGHTNING STRIKES. HOWEVER...ISOLATED STORMS COULD BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL. IN ADDITION...SLOW MOVING
THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINS...RESULTING IN MINOR
FLOODING PROBLEMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...PLEASE CALL IN
ANY REPORTS OF HAIL OR WIND TO YOUR NATIONAL WEATHER SERVICE IN
CHARLESTON.

AMZ330-350-352-354-374-280900-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1219 AM EDT SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG THUNDERSTORMS...ISOLATED THUNDERSTORMS SATURDAY THROUGH
SUNDAY MAY PRODUCE GUSTY WINDS...FREQUENT LIGHTNING STRIKES AND
VERY HEAVY RAINS REDUCING VISIBILITIES UNDER 1/2 MILE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NECESSARY.

33

In the hours before

Local storm report, Jul 27, 8:48 PM EST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
948 PM EDT FRI JUL 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             SAINT GEORGE            33.19N 80.58W
07/27/2007  E0.75 INCH       DORCHESTER         SC   LAW ENFORCEMENT

            PENNY SIZE HAIL REPORTED IN SAINT GEORGE.

&&

DPB
Local storm report, Jul 27, 9:12 PM EST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1012 PM EDT FRI JUL 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     SMOAKS                  33.09N 80.81W
07/27/2007                   COLLETON           SC   LAW ENFORCEMENT

            1 TREE DOWN IN FRONT OF SMOAKS BAPTIST CHURCH AT 4433
            LODGE HWY.

&&

DPB
Special weather statement, Jul 27, 9:37 PM EST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1037 PM EDT FRI JUL 27 2007

SCZ040-042-043-280330-
ALLENDALE-HAMPTON-INLAND COLLETON-
1037 PM EDT FRI JUL 27 2007

...STRONG THUNDERSTORMS WILL IMPACT ALLENDALE COUNTY...HAMPTON COUNTY
AND COLLETON COUNTY THROUGH 1130 PM EDT...

AT 1036 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL
HAIL...AND STRONG WINDS OF 40 TO 50 MPH.  THESE STORMS WERE LOCATED
ACROSS EASTERN ALLENDALE...NORTHERN HAMPTON AND NORTHWESTERN
COLLETON COUNTIES...MOVING SOUTHEAST AT 10 MPH.

AREAS IN AND AROUND ALLENDALE...COLLETON...FAIRFAX...HAMPTON...
ISLANDTON...MILEY...PADGETTS...SEIGLING...VARNVILLE AND WILLIAMS
WILL BE IMPACTED THROUGH 1130 PM EDT.

CONTINUOUS LIGHTNING IS OCCURRING WITH THESE THUNDERSTORMS. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES UNLESS IT IS AN
EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER.

JAQ
Local storm report, Jul 27, 10:03 PM EST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1103 PM EDT FRI JUL 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     TSTM WND DMG     SMOAKS                  33.09N 80.81W
07/27/2007                   COLLETON           SC   PUBLIC

            1 TREE DOWN ON HIGHWAY 217 IN SMOAKS.

&&

DPB
Special weather statement, Jul 27, 11:14 PM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1214 AM EDT SAT JUL 28 2007

GAZ100-280515-
BULLOCH-
1214 AM EDT SAT JUL 28 2007

...STRONG THUNDERSTORMS WILL IMPACT BULLOCH COUNTY THROUGH 115 AM
EDT...

AT 1213 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND STRONG
WINDS OF 40 TO 50 MPH.  THIS STORM WAS LOCATED NEAR PORTAL...OR ABOUT
12 MILES NORTHEAST OF METTER...MOVING EAST AT 15 MPH.

AREAS IN AND AROUND HOPEULIKIT AND PORTAL WILL BE IMPACTED THROUGH
115 AM EDT.

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES UNLESS IT IS AN
EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER.

JAQ
Special weather statement, Jul 28, 12:04 AM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
104 AM EDT SAT JUL 28 2007

GAZ088-280545-
SCREVEN-
104 AM EDT SAT JUL 28 2007

...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY THROUGH 145 AM
EDT...

AT 100 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY
WINDS OF 35 TO 45 MPH.  THIS STORM WAS LOCATED 6 MILES WEST OF
BASCOM...OR ABOUT 11 MILES NORTHWEST OF SYLVANIA...MOVING EAST AT 15
MPH.

AREAS IN AND AROUND HILLTONIA AND MILLHAVEN WILL BE IMPACTED THROUGH
145 AM EDT.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER.

JAQ

The radar

The Charleston,SC radar (KCLX), 70 km away, was scanning. The volume nearest the first event began at 06:46 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 funnel cloud, 1 hail. Local standard time, as filed.

Funnel Cloud, Chatham

When
July 28, 1:45 AM EST
Where
Chatham County, 1.17 mi E of Thunderbolt
Reported by
Emergency Manager
Coordinates
32.030, -81.050

Several reports of funnel clouds were received in the vicinity of Thunderbolt.

Thunderstorm Wind, Bryan

When
July 28, 12:39 PM EST
Where
Bryan County, 0.69 mi N of Pembroke
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.140, -81.620

One tree was reported down on Bacon Road.

Hail, Effingham

When
July 28, 12:42 PM EST
Where
Effingham County, 3.88 mi NNW of Eden
Measured
1 in hail
Reported by
Public
Coordinates
32.220, -81.430

Quarter size hail was reported.

Thunderstorm Wind, Bryan

When
July 28, 12:42 PM EST
Where
Bryan County, 0.59 mi W of Ellabell
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.120, -81.490

One tree was reported down on Roberts Road.

Thunderstorm Wind, Effingham

When
July 28, 1:15 PM EST
Where
Effingham County, 0.69 mi N of Guyton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.340, -81.380

A tree reportedly fell on a powerline off Ralph Rahn Road.

Thunderstorm Wind, Bulloch

When
July 28, 1:29 PM EST
Where
Bulloch County, 2.08 mi N of Hubert
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
32.330, -81.480

Several trees were reported down on power lines near Stilson, GA.

Funnel Cloud, Chatham

When
July 28, 1:45 PM EST
Where
Chatham County, 1.17 mi E of Thunderbolt
Reported by
Emergency Manager
Coordinates
32.030, -81.050

Several reports of funnel clouds were received in the vicinity of Thunderbolt.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47939, 47941, 47940, 47943, 47946, 47947, 47858.